Alert archive / West Virginia / Flash Flood Watches in 2017
Flash Flood Watch 10, NWS Charleston, WV
NWS Charleston, WV issued this flash flood watch at Jul 6, 2017, 10:03 AM EDT for 20 counties in West Virginia; Washington County, Ohio. It took effect at Jul 6, 2017, 11:00 AM EDT. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Jul 6, 2017, 10:03 AM EDT (14:03 UTC)
- In effect from
- Jul 6, 2017, 11:00 AM EDT
- Expired
- Jul 6, 2017, 9:51 PM EDT
- In force
- 11 hr
- Issued by
- NWS Charleston, WV
- Flood severity
- None
All 21 counties
Washington County, OH, Barbour County, WV, Braxton County, WV, Calhoun County, WV, Clay County, WV, Doddridge County, WV, Gilmer County, WV, Harrison County, WV, Jackson County, WV, Lewis County, WV, Nicholas County, WV, Pleasants County, WV, Randolph County, WV, Ritchie County, WV, Roane County, WV, Taylor County, WV, Tyler County, WV, Upshur County, WV, Webster County, WV, Wirt County, WV, Wood County, WV
The radar
The Charleston,WV radar (KRLX), 108 km from the middle of the area, began a volume at 14:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 2.1 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 102 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 836 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
205 WGUS61 KRLX 061403 FFARLX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Charleston WV 1003 AM EDT Thu Jul 6 2017 ...Abundant moisture and a series of waves could result in flash flooding through Friday morning. OHZ076-WVZ008>011-016>020-027>032-039-040-519-521-525-526-062215- /O.NEW.KRLX.FF.A.0010.170706T1500Z-170707T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Washington-Jackson WV-Wood-Pleasants-Tyler-Roane-Wirt-Calhoun- Ritchie-Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor- Upshur-Barbour-Northwest Nicholas-Northwest Webster- Northwest Randolph-Southeast Randolph- Including the cities of Marietta, Belpre, Ravenswood, Ripley, Parkersburg, Vienna, St. Marys, Belmont, Paden City, Sistersville, Middlebourne, Spencer, Elizabeth, Grantsville, Harrisville, Pennsboro, West Union, Clay, Sutton, Gassaway, Burnsville, Glenville, Weston, Clarksburg, Bridgeport, Grafton, Buckhannon, Philippi, Belington, Summersville, Craigsville, Birch River, Holly River State, Webster Springs, Cowen, Elkins, and Harman 1003 AM EDT Thu Jul 6 2017 ...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING... The National Weather Service in Charleston has issued a * Flash Flood Watch for portions of southeast Ohio and West Virginia, including the following areas, in southeast Ohio, Washington. In West Virginia, Barbour, Braxton, Calhoun, Clay, Doddridge, Gilmer, Harrison, Jackson WV, Lewis, Northwest Nicholas, Northwest Randolph, Northwest Webster, Pleasants, Ritchie, Roane, Southeast Randolph, Taylor, Tyler, Upshur, Wirt, and Wood. * Through Friday morning * Rainfall accumulations of around 2 inches are possible with locally heavier amounts. * Urban and small creeks as well as low lying areas could be affected by flooding waters. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
2 follow-up statements
775 WGUS61 KRLX 061853 FFARLX Flood Watch National Weather Service Charleston WV 253 PM EDT Thu Jul 6 2017 ...Abundant moisture and a series of waves could result in flash flooding through Friday morning. OHZ076-WVZ008>011-016>020-027>032-039-040-519-521-525-526-070300- /O.CON.KRLX.FF.A.0010.000000T0000Z-170707T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Washington-Jackson WV-Wood-Pleasants-Tyler-Roane-Wirt-Calhoun- Ritchie-Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor- Upshur-Barbour-Northwest Nicholas-Northwest Webster- Northwest Randolph-Southeast Randolph- Including the cities of Marietta, Belpre, Ravenswood, Ripley, Parkersburg, Vienna, St. Marys, Belmont, Paden City, Sistersville, Middlebourne, Spencer, Elizabeth, Grantsville, Harrisville, Pennsboro, West Union, Clay, Sutton, Gassaway, Burnsville, Glenville, Weston, Clarksburg, Bridgeport, Grafton, Buckhannon, Philippi, Belington, Summersville, Craigsville, Birch River, Holly River State, Webster Springs, Cowen, Elkins, and Harman 253 PM EDT Thu Jul 6 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY MORNING... The Flash Flood Watch continues for * Portions of southeast Ohio and West Virginia, including the following areas, in southeast Ohio, Washington. In West Virginia, Barbour, Braxton, Calhoun, Clay, Doddridge, Gilmer, Harrison, Jackson WV, Lewis, Northwest Nicholas, Northwest Randolph, Northwest Webster, Pleasants, Ritchie, Roane, Southeast Randolph, Taylor, Tyler, Upshur, Wirt, and Wood. * Through Friday morning * Rainfall accumulations of around 2 inches are possible with locally heavier amounts. * Urban and small creeks as well as low lying areas could be affected by flooding waters. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
819 WGUS61 KRLX 070151 FFARLX Flood Watch National Weather Service Charleston WV 951 PM EDT Thu Jul 6 2017 OHZ076-WVZ008>011-016>020-027>032-039-040-519-521-525-526-070300- /O.CAN.KRLX.FF.A.0010.000000T0000Z-170707T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Washington-Jackson WV-Wood-Pleasants-Tyler-Roane-Wirt-Calhoun- Ritchie-Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor- Upshur-Barbour-Northwest Nicholas-Northwest Webster- Northwest Randolph-Southeast Randolph- Including the cities of Marietta, Belpre, Ravenswood, Ripley, Parkersburg, Vienna, St. Marys, Belmont, Paden City, Sistersville, Middlebourne, Spencer, Elizabeth, Grantsville, Harrisville, Pennsboro, West Union, Clay, Sutton, Gassaway, Burnsville, Glenville, Weston, Clarksburg, Bridgeport, Grafton, Buckhannon, Philippi, Belington, Summersville, Craigsville, Birch River, Holly River State, Webster Springs, Cowen, Elkins, and Harman 951 PM EDT Thu Jul 6 2017 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of southeast Ohio and West Virginia has been cancelled. Isolated to scattered showers and thunderstorms will linger into the overnight with brief moderate to heavy rain, but the flash flood threat going forward is minimal. $$ 26
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood watch went out at Jul 6, 6:27 AM EDT, 3 hours 36 minutes earlier.
Area forecast discussion, Jul 6, 6:27 AM EDT, 3 hours 36 minutes before
Area Forecast Discussion National Weather Service Charleston WV 627 AM EDT Thu Jul 6 2017 .SYNOPSIS... Stalled frontal boundary and passing disturbances will keep going today. Cold fronts cross tonight and Friday night. Cooler and less humid under high pressure Sunday. && .NEAR TERM /THROUGH TONIGHT/... As of 420 AM Thursday... Yet another day of humid conditions with showers and thunderstorms. Early this morning, showers and thunderstorms have persisted, particularly across southeast Ohio and north central WV, in vicinity of a stalled frontal boundary. This should in theory dissipate somewhat as the night progresses and we head into the early morning hours. However, fog and low stratus will continue to linger for much of the early morning hours. Focus then shifts to later this afternoon and overnight, as an upper shortwave trough and surface low pressure wave approach from the west. As it does so, the stalled frontal boundary should shift northward slightly later today and tonight. Depending on exactly where this boundary ultimately ends up, and the timing and path of associated waves out ahead of main feature, will determine where the axis of heavier precipitation will set up today. So far, models are struggling with any sort of a consensus. WPC has set the day 1 excessive rainfall risk as slight across far northeastern zones, with marginal elsewhere. Overall, despite heavy rains from showers and thunderstorms in recent days, and slow movement, no flooding reports have been received, likely due to the overall dry nature and recent heat. Another good thing is flow today will strengthen out ahead of approaching shortwave trough, so as this approaches later today, storms should move much better than in recent days, however, development and persistence of storms later this afternoon particularly in vicinity of frontal boundary remains a concern. With the strengthening flow aloft, there is a possibility for storms to contain strong wind gusts, and spc has highlighted the southern 2/3 of the cwa in a marginal risk for severe. For now, based on coordination with surrounding offices, consensus is to hold off on any sort of a water headline for the time being, and allow day shift to reevaluate the situation. Will highlight the potential in the HWO. && .SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/... As of 420 AM Thursday... Northern stream upper level short wave trough digs southeastward through the Great Lakes and into the middle Atlantic region, helping to carve out a long wave trough position in the east, while an upper level high holds firm over the intermountain west. Low pressure tied to a southern stream short wave trough scoots out of the area first thing Friday morning. However, the digging northern stream trough drives another low pressure system and cold front toward the area Friday afternoon, and then on through the area Friday night into Saturday morning. This brings yet another round of showers and thunderstorms Friday afternoon and night, into Saturday morning. Deep layer moisture diminishes Friday morning as the earlier low exits, but PW values are forecast to approach 2 inches again, though in a relatively narrow, moving band ahead of the cold front. This should limit water concerns other than saturated soils and high running streams from earlier rain. The flow will strengthen a bit with this system, as an axis of CAPE up to 2 kj/kg ahead of the front reaches into the middle Ohio Valley late Friday, before loss of heating. This in line with the SPC slight risk all along the Ohio Valley Friday. Clearing takes place from west to east on Saturday, as the system exits. High pressure builds in for a clear, calm and cool Saturday night, followed by a pleasant close to the weekend on Sunday. Temperature in line with guidance blends, which show values falling below normal this weekend. && .LONG TERM /MONDAY THROUGH WEDNESDAY/... As of 420 AM Thursday... This period is characterized by a long wave trough in the east and an upper level high in the west. The pattern flattens out early on, only to amplify again later in the period. As high pressure scoots off the southeast coast on Monday, warm advection showers and thunderstorms may effect the middle Ohio Valley. A cold front dropping into the area on Tuesday may have trouble getting through the area, on account of the flattening pattern. That may result in an active weather period again, until the pattern amplifies again late in the week. Central blended guidance suggests near normal temperatures through the period. && .AVIATION /12Z THURSDAY THROUGH MONDAY/... As of 625 AM Thursday... Showers and thunderstorms across southeast Ohio and northern WV are gradually decreasing in intensity. However, widespread MVFR and IFR conditions continue in low stratus and fog. Some general improvement to either low VFR or MVFR is expected after 14Z, however, showers and thunderstorms will increase in coverage again particularly after 16-18Z. Expect heavy downpours with any storms, and brief IFR conditions. Bulk of convection will gradually start to dissipate towards the end of the TAF period, particularly across southeast Ohio, but widespread MVFR and IFR conditions are expected to develop. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z FRIDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing of showers and thunderstorms, along with flight restrictions associated with fog and stratus may vary from forecast. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 10 11 12 13 14 15 16 17 18 19 20 21 EDT 1HRLY 06 07 08 09 10 11 12 13 14 15 16 17 CRW CONSISTENCY M M H M M M M H M M L L HTS CONSISTENCY M H M M M L H M M H L L BKW CONSISTENCY M M M M M H H H M M L L EKN CONSISTENCY M M M L H H H M M M L L PKB CONSISTENCY M M M M M M M M M M L L CKB CONSISTENCY H M H H H H M H M M L L AFTER 12Z FRIDAY... IFR possible in showers and thunderstorms and stratus/fog early Friday, and again Friday night and Saturday in additional showers and storms. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...TRM/SL NEAR TERM...SL SHORT TERM...TRM LONG TERM...TRM AVIATION...SL
Hazardous weather outlook, Jul 6, 4:07 AM EDT, 5 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 407 AM EDT Thu Jul 6 2017 KYZ105-WVZ005-006-013>015-024>028-034-039-515>526-070815- Lawrence KY-Wayne-Cabell-Lincoln-Putnam-Kanawha-Mingo-Logan-Boone- Clay-Braxton-Wyoming-Upshur-Northwest Raleigh-Southeast Raleigh- Northwest Fayette-Southeast Fayette-Northwest Nicholas- Southeast Nicholas-Northwest Webster-Southeast Webster- Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph- Southeast Randolph- 407 AM EDT Thu Jul 6 2017 This Hazardous Weather Outlook is for portions of northeast Kentucky and much of West Virginia. .DAY ONE...Today and Tonight. A marginal risk of severe thunderstorms exists today. Damaging winds are the primary threat. In addition, thunderstorms will contain heavy downpours which could create localized water issues. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a marginal risk of severe thunderstorms on Friday with damaging winds the primary threat. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. KYZ101>103-OHZ066-067-075-076-083>087-WVZ007>011-016>020-029>032-040- 070815- Greenup-Carter-Boyd-Perry-Morgan-Athens-Washington-Jackson OH-Vinton- Meigs-Gallia-Lawrence OH-Mason-Jackson WV-Wood-Pleasants-Tyler-Roane- Wirt-Calhoun-Ritchie-Doddridge-Gilmer-Lewis-Harrison-Taylor-Barbour- 407 AM EDT Thu Jul 6 2017 This Hazardous Weather Outlook is for portions of northeast Kentucky, southeast Ohio, and portions of central West Virginia, northern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. Heavy rain from thunderstorms is expected once again today. This could create localized water issues. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a slight risk for severe thunderstorms on Friday. Damaging winds are the primary hazard. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. VAZ003-004-WVZ033-070815- Dickenson-Buchanan-McDowell- 407 AM EDT Thu Jul 6 2017 This Hazardous Weather Outlook is for southwest Virginia and southern West Virginia. .DAY ONE...Today and Tonight. There is a marginal risk of severe thunderstorms today. Damaging winds are the primary threat. In addition, thunderstorms will produce heavy downpours which could create localized water issues. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 8:50 PM EDT | Special Weather Statement | RLX | Cabell | 55 min |
| Jul 6, 3:22 PM EDT | Special Weather Statement | RLX | Logan | 23 min |
| Jul 5, 8:43 PM EDT | Special Weather Statement | RLX | Vinton | 62 min |
| Jul 6, 3:53 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Meigs, Vinton | 22 min |
| Jul 6, 4:15 PM EDT | Severe Thunderstorm Warning | RLX | Athens, Meigs, Vinton | 35 min |
Nearby
Flash Flood Watches in West Virginia, 2017Flash Flood Watches in Ohio, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.